Alert archive / Texas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 5, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 20, 2010, 8:36 AM CDT for DeWitt County, Lavaca County, Texas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 20, 2010, 8:36 AM CDT (13:36 UTC)
- Expired
- Mar 20, 2010, 9:15 AM CDT
- In force
- 39 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties DeWitt County, TX, Lavaca County, TX
The radar
The Austin/San Antonio radar (KEWX), 103 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 8:50 AM CDT | TSTM WND DMG | 1 Ne Cuero, TX | SOME POWER LINES BLOWN DOWN IN CUERO |
| Mar 20, 8:52 AM CDT | TSTM WND DMG | 1 W Cuero, TX | SEVERAL TREES SOME LARGE BLEW OVER AND KNOCKED DOWN POWER LINES WHICH BLOCKED SOME RURAL ROADS IN CUERO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 1.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 644 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
270 WUUS54 KEWX 201336 SVREWX TXC123-285-201415- /O.NEW.KEWX.SV.W.0005.100320T1336Z-100320T1415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 836 AM CDT SAT MAR 20 2010 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEWITT COUNTY... LAVACA COUNTY... * UNTIL 915 AM CDT. * AT 830 AM CDT...NWS METEOROLOGISTS HAVE DETECTED AN AREA OF THUNDERSTORMS DEVELOPING OVER DEWITT AND LAVACA COUNTIES CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS ARE ALONG A FAST MOVING PACIFIC COLD FRONT AND WILL AFFECT DEWITT AND LAVACA COUNTIES THROUGH 915 AM...WITH PERIODS OF HEAVY RAIN...STRONG WIND GUSTS IN EXCESS OF 60 MPH...SOME HAIL AND FREQUENT LIGHTNING. * SOME LOCATIONS IN THE WARNING INCLUDE HOCHHEIM...THOMASTON... YOAKUM...HALLETTSVILLE AND EZZELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 2890 9730 2906 9763 2959 9698 2929 9667 TIME...MOT...LOC 1333Z 265DEG 33KT 2900 9737 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 7:11 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Mar 20, 7:11 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 711 AM CDT SAT MAR 20 2010 .AVIATION... THE MAIN STORY WILL BE WINDS FROM 290-340 DEGREES AT 25G35KT FOR ALL TAF SITES TODAY...AND TO A LESSER EXTENT REPEATED ON SUNDAY. EXPECT TSRA TO END BY 14 UTC AT THE I-35 SITES AND ALL PRECIP TO END BY 15-16 UTC. CIGS SHOULD IMPROVE TO MVFR BY MIDDAY. && .PREV DISCUSSION... /ISSUED 349 AM CDT SAT MAR 20 2010/ DISCUSSION... STRONG CONVECTION SKIRTING THE NWRN CWA ALONG THE LEADING EDGE OF THE COLD FRONT THIS MORNING. EXPECT THE CONVECTION TO RAPIDLY PROGRESS EASTWARD ACROSS THE CWA THIS MORNING WITH SOME LOCALLY HEAVY RAINFALL EAST OF I35 BEFORE NOON. ALTHOUGH NOT EXPECTING ANY SEVERE...A FEW STORMS ALONG THE LEADING EDGE WILL BE STRONG WITH POSSIBLE WIND GUSTS OF 40 TO 50 MPH...ALONG WITH SOME SMALL HAIL. CONVECTION TO END FROM THE WEST LATE MORNING/AFTERNOON WITH A FEW WRAP-AROUND SHOWERS ACROSS THE EASTERN COUNTIES INTO THE LATE AFTERNOON. HAVE ALREADY POSTED A WIND ADVISORY FOR GUSTY NORTH WINDS BEHIND THE FRONT FOR TODAY...AND WINDS WILL STAY UP TONIGHT AND HELP KEEP TEMPERATURES UP THRU MIXING. HOWEVER COLD AIR ADVECTION WILL STILL RESULT IN LOWS AROUND FREEZING IN PARTS OF THE HILL COUNTRY AND HAVE ALREADY POSTED A FREEZE WARNING FOR THE HILL COUNTRY TONIGHT. WITH THE DEEP UPPER LOW OVER THE LA/AR ON SUNDAY....WILL CONTINUE TO HAVE A STRONG NWLY FLOW ALOFT ACROSS TX...WHICH WILL ALSO KEEP DRY SURFACE WINDS OF 15 TO 25 MPH ACROSS THE AREA. BY SUNDAY EVENING HOWEVER...WINDS WILL QUICKLY DIMINISH AND MORE WIDESPREAD FREEZING TEMPERATURES ARE LIKELY AS THE COLD DRY SURFACE RIDGE SITS OVER S TX. BY MONDAY THE SURFACE RIDGE SLIDES EAST AND RETURN FLOW RESUMES BY THE AFTERNOON WITH WARMER TEMPERATURES AS A THE SHORT WAVE RIDGE PUSHES IN FROM THE WEST. GULF MOISTURE RETURNS LATE TUE INTO WED WITH RAIN CHANCES INCREASING AS A SERIES OF DISTURBANCES LIFT OUT OF NE MEXICO AND ACROSS S TX WED AND THU. THE MAIN UPPER TROF PUSHES EAST OF THE AREA LATE THU/FRI WITH A PACIFIC COLD FRONT BRINGING DRIER AIR TO THE REGION THU NIGHT/FRI. FIRE WEATHER... COMBINATION OF WETTING RAINS AND COLD AIR ADVECTION SHOULD KEEP FIRE WEATHER CONDITIONS BELOW CRITICAL LEVELS...BUT WILL MENTION NEAR ELEVATED ACROSS THE SWRN COUNTIES WHERE WETTING RAINS WILL BE MINIMAL. SUNDAY IS STILL LOOKING VERY DRY WITH NWLY WINDS INCREASING AGAIN AND THEREFORE WILL ISSUE A FIRE WEATHER WATCH FOR ALL OF THE AREA. BY MONDAY WINDS WILL BE MUCH LIGHT ALTHOUGH HUMIDITIES WILL AGAIN BE QUITE LOW INTO THE TEENS AND 20S. && .EWX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR... BLANCO...BURNET...CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS... FAYETTE...FRIO...GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES... KENDALL...KERR...KINNEY...LAVACA...LEE...LLANO...MAVERICK... MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON...WILSON... ZAVALA. WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET... CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO... GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR... KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS... UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA. FREEZE WARNING FROM 1 AM TO 9 AM CDT SUNDAY FOR THE FOLLOWING COUNTIES: BANDERA...BLANCO...BURNET...EDWARDS...GILLESPIE... KENDALL...KERR...LLANO...REAL...VAL VERDE. && 01/26
Hazardous weather outlook, Mar 20, 4:35 AM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 435 AM CDT SAT MAR 20 2010 TXZ171>173-183>194-202>209-217>225-228-211100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 435 AM CDT SAT MAR 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... A COLD FRONT WILL PUSH STRONG THUNDERSTORMS ACROSS THE AREA THIS MORNING...BUT THEY ARE NOT EXPECTED TO REACH SEVERE LEVELS. RAINFALL OF ONE TO TWO INCHES IS POSSIBLE. A WIND ADVISORY IS IN EFFECT FROM 6 AM THROUGH 8 PM FOR NORTH TO NORTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS. A FREEZE WARNING IS IN EFFECT FOR THE HILL COUNTRY TONIGHT...WITH LOW TEMPERATURES FALLING TO NEAR 30. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A FIRE WEATHER WATCH IS IN EFFECT FOR SUNDAY AFTERNOON AS CONTINUED GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY WILL PRODUCE NEAR CRITICAL CONDITIONS FOR WILDFIRE SPREAD. SUNDAY NIGHT WILL BE COLD AGAIN...WITH ANOTHER FREEZE LIKELY ACROSS THE HILL COUNTRY AND ALONG THE I-35 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Mar 20, 7:12 AM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 712 AM CDT SAT MAR 20 2010 TXZ193-194-207>209-221>223-201315- BASTROP-CALDWELL-FAYETTE-GONZALES-GUADALUPE-KARNES-LEE-WILSON- 712 AM CDT SAT MAR 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR KARNES...WILSON...GONZALES... GUADALUPE...CALDWELL...WESTERN FAYETTE...BASTROP AND LEE COUNTIES UNTIL 815 AM CDT... AT 700 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED SHOWERS AND STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GRANGER DAM TO MUSTANG RIDGE TO ZORN TO CALAVERAS LAKE...AND MOVING SOUTHEAST AT 35 MPH. THIS LINE OF STORMS WAS ALONG A STRONG COLD FRONT PUSHING RAPIDLY INTO THE AREA THIS MORNING. THERE HAVE BEEN REPORTS OF PEA SIZE HAIL AND WIND GUSTS BETWEEN 40 AND 50 MPH WITH THIS LINE OF STORMS IN THE PAST HOUR. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... SEGUIN... ELGIN... FLORESVILLE... LOCKHART... POTH... STOCKDALE... BASTROP... LULING... KOSCIUSKO... KARNES CITY... JDS
Local storm report, Mar 20, 7:29 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
729 AM CDT SAT MAR 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HAIL 1 N SAN ANTONIO 29.43N 98.49W
03/20/2010 E0.25 INCH BEXAR TX PUBLIC
PEA SIZE HAIL JUST SOUTH OF THE SAN ANTONIO
INTERNATIONAL AIRPORT.
&&
EVENT NUMBER EWX1000092
MCDONALDLocal storm report, Mar 20, 7:38 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
738 AM CDT SAT MAR 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM HAIL 1 S BASTROP 30.10N 97.31W
03/20/2010 E0.25 INCH BASTROP TX EMERGENCY MNGR
PEA SIZE HAIL REPORTED IN DOWNTOWN BASTROP.
&&
EVENT NUMBER EWX1000093
MCDONALDLocal storm report, Mar 20, 7:41 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
741 AM CDT SAT MAR 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 AM HAIL 2 N SAN ANTONIO 29.45N 98.49W
03/20/2010 E0.50 INCH BEXAR TX ASOS
PEA TO MARBLE SIZE HAIL AT THE SAN ANTONIO
INTERNATIONAL AIRPORT.
&&
EVENT NUMBER EWX1000094
MCDONALDSpecial weather statement, Mar 20, 7:41 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 741 AM CDT SAT MAR 20 2010 TXZ193-194-207>209-220>225-201345- ATASCOSA-BASTROP-CALDWELL-DEWITT-FAYETTE-GONZALES-GUADALUPE-KARNES- LAVACA-LEE-WILSON- 741 AM CDT SAT MAR 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR KARNES...EASTERN ATASCOSA... DEWITT...WILSON...LAVACA...GONZALES...SOUTHEASTERN GUADALUPE... EASTERN CALDWELL...FAYETTE...BASTROP AND LEE COUNTIES UNTIL 845 AM CDT... AT 730 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED SHOWERS AND STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF TANGLEWOOD TO 5 MILES SOUTHEAST OF WYLDWOOD TO 5 MILES SOUTHWEST OF KINGSBURY TO 7 MILES WEST OF FLORESVILLE...AND MOVING SOUTHEAST AT 35 MPH. PEA SIZE HAIL WAS REPORTED IN SAN ANTONIO AND BASTROP WITH THIS LINE OF STORMS. HAIL AROUND ONE-QUARTER INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS LINE OF STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BASTROP... FLORESVILLE... LULING... LEXINGTON... POTH... STOCKDALE... SMITHVILLE... KOSCIUSKO... KARNES CITY... GIDDINGS... JDS
Local storm report, Mar 20, 7:42 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
742 AM CDT SAT MAR 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HAIL 1 S MCQUEENEY 29.58N 98.04W
03/20/2010 E0.25 INCH GUADALUPE TX FIRE DEPT/RESCUE
STRONG WINDS AND PEA SIZE HAIL REPORTED IN MC QUEENEY.
&&
EVENT NUMBER EWX1000095
MCDONALDThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 2:49 AM CDT | Freeze Warning | EWX | Bandera, Blanco, Burnet, Edwards, Gillespie, Kendall and 7 more | 30 hr |
| Mar 20, 2:49 AM CDT | Wind Advisory | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more | 17 hr |
| Mar 20, 4:16 AM CDT | Fire Weather Watch | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more | 16 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.